Arkansas, 2001Tornado in Arkansas, November 23, 2001
November 23, 2001 · NWS LZK · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 23, 3:24 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Nov 23, 3:24 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
324 PM CST FRI NOV 23 2001
STRONG LOW PRESSURE CENTERED IN CENTRAL KANSAS. THE LOW CONTINUES TO
MOVE NORTHEAST. SATELLITE PICTURES SHOW ABUNDANT CLOUDS ACROSS MUCH
OF ARKANSAS WITH A FEW BREAKS HERE AND THERE. TEMPERATURES HAVE
CLIMBED INTO THE 60S AND 70S ACROSS ARKANSAS WITH DEW POINTS IN THE
50S AND 60S AND INCREASING. WARM FRONT ACROSS CENTRAL ARKANSAS
CONTINUES TO MOVE NORTHWARD AND SPREAD THE 60 DEGREE DEW POINTS
FURTHER NORTH. COLD FRONT IS LOCATED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WITH A DRY LINE MOVING INTO EASTERN OKLAHOMA.
AS SITUATION CONTINUES TO EVOLVE THUNDERSTORMS WILL DEVELOP IN
WESTERN ARKANSAS BY 00Z AND SPREAD EASTWARD. SPC CONTINUES THE
MODERATE RISK FOR MUCH OF ARKANSAS TONIGHT. LATEST KLZK SOUNDING
SHOWS EXCELLENT INSTABILITY AND WIND SHEAR...DIRECTIONAL AND SPEED.
EXPECT A SQUALL LINE TO DEVELOP AND MOVE EASTWARD TONIGHT ACROSS
ARKANSAS. NORTH HALF OF THE CWFA LOOK TO BE MOST FAVORABLE FOR THE
STRONGEST STORMS. THE STRONG SHEAR ALSO GIVES GOOD CHANCES FOR
TORNADO DEVELOPMENT THIS EVENING. WILL CONTINUE THE WIND ADVISORY IN
THE NORTH SECTIONS FOR TONIGHT AND A LAKE WIND ADVISORY ACROSS THE
CENTRAL SECTIONS.
TEMPERATURES WILL NOT DROP TIL LATE TONIGHT WITH THE PASSAGE OF THE
COLD FRONT. BY 12Z SATURDAY THE FRONT SHOULD BE LOCATED IN THE
EASTERN THIRD OF ARKANSAS. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EAST FOR THE MORNING HOURS.
SHOULD BE DRY TIL MONDAY NIGHT THEN. MONDAY NIGHT THROUGH WEDNESDAY
WILL HAVE A CHANCE OF RAIN. THURSDAY AND FRIDAY WILL BE DRY.
.LIT...WIND ADVISORY TONIGHT NORTH...ZONES 003>007-012>015
LAKE WIND ADVISORY TONIGHT CENTRAL
ZONES 16-21>25-30>34-37>47-54>57In the hours before
Special weather statement, Nov 23, 1:50 PM CST, 5 hours 57 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-232300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
150 PM CST FRI NOV 23 2001
...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON AND TONIGHT
IN MUCH OF ARKANSAS...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
ARKANSAS LATE THIS AFTERNOON AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM WAS CENTERED OVER CENTRAL KANSAS THIS
AFTERNOON. A DRY LINE EXTENDED SOUTH OF THIS LOW ACROSS OKLAHOMA...
INTO NORTH CENTRAL TEXAS. THE DRY LINE WILL ACCLERATE EASTWARD THIS
AFTERNOON...AND WILL PROVIDE A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT.
STORMS ARE EXPECTED TO INITIATE ACROSS EASTERN OKLAHOMA DURING THE
MID AND LATE AFTERNOON...THEN WILL MOVE INTO WESTERN ARKANSAS BY
EARLY EVENING.
FORECAST INSTABILITY AND VERTICAL WIND PROFILES SUGGEST DAMAGING
WIND GUSTS WILL OCCUR WITH THESE SEVERE THUNDERSTORMS.
ALSO...THERE IS A POTENTIAL FOR TORNADOES...ESPECIALLY DURING THE
EVENING HOURS.
PERSONS ACROSS ARKANSAS SHOULD REVIEW SEVERE WEATHER SAFETY RULES AND
PLANS. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY
MANAGERS WILL LIKELY BE ACTIVATED LATER THIS AFTERNOON AND TONIGHT IN
RESPONSE TO SEVERE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
REGARDING THE SEVERE WEATHER THREAT.
Special weather statement, Nov 23, 5:55 PM CST, 1 hour 52 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-053-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST FRI NOV 23 2001
TORNADO WATCH NUMBER 811 HAS BEEN ISSUED FOR PARTS OF WESTERN
ARKANSAS UNTIL 11 PM THIS EVENING.
STORMS WERE DEVELOPING IN CENTRAL OKLAHOMA AND NORTH TEXAS THIS
EVENING. THESE STORMS WILL RACE NORTHEAST AS STRONG JET STREAM WINDS
OVERSPREAD THE AREA...AND ARE EXPECTED TO AFFECT WESTERN ARKANSAS
BY 7 OR 8 PM. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL
POSSIBLE. LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE
INTO A LINE...AND SWEEP ACROSS THE REMAINDER OF THE STATE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
REGARDING THE SEVERE WEATHER THREAT.
54
Tornado, Johnson
- When
- November 23, 7:47 PM CST to 8:14 PM CST
- Where
- Johnson County, 3 mi WSW of Hunt
- Rating
- F2
- Path length
- 22.7 mi
- Path width
- 500 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.517, -93.717
An F2 tornado that developed over Franklin County, moved into Johnson County about 3 miles west-southwest of Hunt, on Highway 352. The tornado moved northeastward, passing just northwest of Hunt. The tornado continued on across a portion of Horsehead Lake, tracked several miles east of Catalpa and then crossed into Newton County about one mile west of Salus. The tornado killed a woman in a mobile home on County Road 272, about 1.5 miles northwest of Hunt. Two other people inside the mobile home sustained minor injuries. Two additional injuries occurred on County Road 29, about 1.5 miles north of Hunt, when two people were inside a chicken house when it was destroyed. Six chicken houses were destroyed at this location. Three of the chicken houses contained about 120 thousand chickens, many of which were killed. Other damage in Johnson County included more than a dozen barns destroyed, several mobile homes destroyed, several homes with major damage and a number of homes with lesser damage. A number of vehicles were destroyed and many others were damaged. Many outbuildings were destroyed and thousands of trees were blown down.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Johnson | 2001-11-23 | 42 | Female | Mobile/Trailer Home | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, November 23, 20013 injured · $1.5 million · F2 · 1 event
- Tornadoes and Hail in Arkansas, November 23, 2001$2.2 million · F1 · 25 events
- Rip Current in Florida, November 23, 20011 death · 1 event
- Tornado in Missouri, November 23, 2001$1.0 million · F1 · 1 event
- Tornado in Arkansas, November 23, 2001F2 · 1 event
- Tornado in Arkansas, November 23, 2001F2 · 1 event
- Damaging Wind in California, November 23, 2001$50,000 · 1 event
- Tornadoes in Louisiana, November 23, 2001$15,000 · F1 · 2 events
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273824.